Mother of Riley Hospital patient warns parents about side effects of medication

INDIANAPOLIS, Ind. – An Indiana mother has a warning to parents about the side effects medication can cause.

Heather Fondren's 7-year-old daughter, Kara, is in the ICU dealing with severe rashes due to a prescription she went on last month.

The mother said her daughter went on a medication for a mental health disease, called Lamotrigine, which goes by the brand name, Lamictal. She said she researched the drug but decided to give it to her daughter. She was warned what to be on the lookout for.

"Just look for rash," said Fondren. "If you see a rash, just stop it."

After 13 days, a rash finally formed. The two returned to the doctor's office but the rash only got worse.

Kara was sent to the ICU at Riley Hospital for Children on Wednesday with rashes across her body. Black spots have formed around her mouth where skin is decaying.

"You could see her mouth, she’s couldn’t drink," said Fondren. "The skin around her mouth was falling off. They took one look at her and said that’s Stephens-Johnson Syndrome."

Stephens-Johnson Syndrome is a severe skin reaction. Lamotrigine has been known to cause it.

The medication receives a black box warning label to help parents and patients better understand the side effects and the severity the medicine can cause.

The warning is the highest level the FDA puts on prescription drugs when there is evidence patients could run into hazards due to it. The same warning was just placed on a variety of sleeping aids.

"I seriously feel so bad for her because it shouldn’t have happened," said an upset Fondren. "I’m her mom and I should have protected her."

The mother said she's not sure how much longer her daughter will be in the hospital. There's a chance the family hasn't seen the worst part of the rashes.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.